Identification of ocular surface drugs other than ocular allergies – Tips & Results

Even for the most experienced doctor, Ocular Surface Medicamentosa (OSM) can be a challenging diagnosis. Patients often seek out multiple providers and try different eye drops to relieve their symptoms, with no success. This article looks at OSM and key differentiators to ensure proper diagnosis and treatment plan.

OSM – also known as toxic conjunctivitis – often shows signs similar to an eye allergy. Therefore, it can be confused with the same pathophysiology and treatment plan.

The most common causes of OSM are preservatives in eye medications, contact lens solutions, and artificial tears with preservatives.

Symptoms can appear after a few days to years of use and there is a relationship between dose frequency, preservative concentration,1 and type of preservative used.

Related: Treatment options for eye allergies

Topical Medications

The most common topical medications that cause OSM are aminoglycoside antibiotics (gentamicin [Gentak] and tobramycin [Tobi Podhaler, Tobrex]), antivirals (trifluorothymidine [Viroptic] and idoxuridine [Dendrid; Alcon]), glaucoma drops (brimonidine [Mirvaso; Galderma]timolol [Timoptic-XE]and pilocarpine [Isopto Carpine]) and topical anesthetics. Cosmetics like mascara and eye creams can also cause OSM1 and eyelid dermatitis.2

Preservatives for topical medications are required for antimicrobial activity and to prevent active medication from degrading.

However, some have a cytotoxic effect on the ocular surface. The preservatives most commonly used in ophthalmic drugs are benzalkonium chloride (BAK), chlorobutanol, sodium perborate and stabilized oxychlorine complex (SOC). SOC has the lowest cytotoxic effects while BAK has the highest cytotoxic effects.3

OSM is most common in people who take topical medications long-term, especially those who take multiple medications for conditions like glaucoma.

Related: Treating dry eyes may benefit patients with keratoconus

symptoms and diagnosis

The most common symptoms of OSM are itchy eyes, tearing and complaints of constantly red eyes. A patient may also complain of irritation and burning. Slit-lamp examination reveals conjunctival hyperemia and chemosis, bulbar conjunctival papillae and/or follicles, mild eyelid edema, and watery discharge. In more severe cases, punctate keratitis or epithelial erosions may occur. A careful medical history and medication list is essential for the correct diagnosis of OSM compared to dry eye or an eye allergy.

Often patients forget a particular drop or cosmetic product they use because they have used it for years without any problems. It’s also important to ask how often they use the drug.

For example, patients may use artificial tears with preservatives that they believe will relieve their dry eye symptoms. However, if you use it more than 4 times a day, it can contribute to your overall problem. Another example is the use of facial cleansers or creams that patients do not associate with the eyes and which they may forget to mention in the medical history.

treatment

The most effective treatment is to stop the pathogen. It may be necessary to discontinue all topical medications, creams, and cosmetics before reintroducing them individually to make this determination.

Discontinuation is readily possible in cases where the cause of OSM is overuse of preserved artificial tears or a specific cosmetic. However, this can be challenging in patients who require ongoing treatment for an eye condition.

For example, creativity is essential in finding alternative solutions for OSM patients with glaucoma or bacterial or viral infection to properly treat their conditions. Today, there are increasing options for preservative-free glaucoma medications with similar effectiveness. Likewise, one may consider an oral antibiotic or an antiviral drug if an infection has developed OSM through topical agents.

Finally, starting preservative-free artificial tears and cool compresses can bring comfort to the patient as they stop the drug causing their discomfort.

references

1. Hamrah P, Dana R. Toxic conjunctivitis. Up to date. Updated February

3, 2021. Accessed December 13, 2021. https://www.uptodate.com/contents/toxic-conjunctivitis

2. Li J, Tripathi RC, Tripathi BJ. Drug-induced eye diseases. Drug safe. 2008;31(2):127-141. doi:10.2165/00002018-200831020-00003

3. Noecker R. Effects of common ophthalmic preservatives on eye health. Adv Ther. 2001;18(5):205-215. doi:10.1007/BF02853166

Leave a Comment